Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Spokane, WA

August 21, 2022Asotin County, Columbia County, Garfield County, Washington

NWS Spokane, WA issued this red flag warning at Aug 21, 2022, 2:35 PM PDT for Asotin County, Columbia County, Garfield County, Washington. It took effect at Aug 22, 2022, 5:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2022, 2:35 PM PDT (21:35 UTC)
In effect from
Aug 22, 2022, 5:00 AM PDT
Expired
Aug 22, 2022, 2:24 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Columbia County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 122 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS86 KOTX 212135
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
235 PM PDT Sun Aug 21 2022


.Thunderstorm chances will increase over southeast Washington late
tonight into Monday. This will carry the potential for abundant
lightning with limited moisture. This will increase the potential
for fire starts.

WAZ709-221200-
/O.NEW.KOTX.FW.W.0007.220822T1200Z-220823T0300Z/
Lower Palouse - Snake River (Zone 709)-
235 PM PDT Sun Aug 21 2022

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 8 PM PDT MONDAY FOR
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE WAZ709...

The National Weather Service in Spokane has issued a Red Flag
Warning for abundant lightning, which is in effect from 5 AM to 8
PM PDT Monday.

* Affected Area: Fire Weather Zone 709 Lower Palouse  -Snake 
  River (Zone 709).

* Thunderstorms: Isolated to scattered thunderstorms are expected
  to develop toward Monday morning. Some thunderstorm cells may
  contain limited rainfall amounts, at less than a tenth of an 
  inch. 

* Outflow Winds: Erratic wind gusts to 40 mph possible with
  thunderstorms.

* Impacts: Lightning strikes may create new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
314 
WWUS86 KOTX 220400
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
900 PM PDT Sun Aug 21 2022

.Thunderstorm chances will increase over southeast Washington
late tonight into Monday. This will carry the potential for
abundant lightning with limited moisture. This will increase the
potential for fire starts.

WAZ709-221500-
/O.CON.KOTX.FW.W.0007.220822T1200Z-220823T0300Z/
Lower Palouse - Snake River (Zone 709)-
900 PM PDT Sun Aug 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
MONDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE WAZ709...

* Affected Area: Fire Weather Zone 709 Lower Palouse  -Snake 
  River (Zone 709).

* Thunderstorms: Isolated to scattered thunderstorms are 
  expected to develop toward Monday morning. Some thunderstorm 
  cells may contain limited rainfall amounts, at less than a 
  tenth of an inch.

* Outflow Winds: Erratic wind gusts to 40 mph possible with 
  thunderstorms.

* Impacts: Lightning strikes may create new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
374 
WWUS86 KOTX 221138
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
438 AM PDT Mon Aug 22 2022

.Thunderstorm chances will increase over southeast Washington
this morning. This will carry the potential for abundant 
lightning with limited moisture. This will increase the potential 
for fire starts.

WAZ709-222300-
/O.CON.KOTX.FW.W.0007.220822T1200Z-220823T0300Z/
Lower Palouse - Snake River (Zone 709)-
438 AM PDT Mon Aug 22 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE WAZ709...

* Affected Area: Fire Weather Zone 709 Lower Palouse  -Snake 
  River (Zone 709).

* Thunderstorms: Isolated to scattered thunderstorms are expected  
  this morning. Some thunderstorm cells may contain limited 
  rainfall amounts, at less than a tenth of an inch.

* Outflow Winds: Erratic wind gusts to 40 mph possible with 
  thunderstorms.

* Impacts: Lightning strikes may create new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
281 
WWUS86 KOTX 222124
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
224 PM PDT Mon Aug 22 2022

WAZ709-222230-
/O.CAN.KOTX.FW.W.0007.000000T0000Z-220823T0300Z/
Lower Palouse - Snake River (Zone 709)-
224 PM PDT Mon Aug 22 2022

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE
WEATHER ZONES WAZ709...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Thunderstorms have exited the area and no additional significant
thunderstorms are expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:39 AM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 21, 9:39 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
939 AM PDT Sun Aug 21 2022

.SYNOPSIS...
The remainder of the weekend will be warm with the majority of
the region experiencing highs in the 90s with some spotty showers
or thunderstorms hanging up north. The arrival of a front early
in the week will bring a chance of showers and thunderstorms
Monday and Tuesday and knock our temperatures down into the 80s
and low 90s before warming back up by the end of the week.

&&

.DISCUSSION...

Today through Monday night: Offshore negatively tilted trof pinches
up against the ridge over the Pacific Northwest Monday and allows
enough upstream retrogression and/or amplification of the ridge to
allow for minimal to no pops for today with the exception being
minor slight chance mentions over some of the northern mountain
locations. In addition this ridge retrogression and/or amplification
along with some warm low level southerly/southwesterly flow may
allow the warmest temperatures of the seven day forecast to occur
today. The Southerly flow may get a bit more active ahead of the
incoming negatively tilted trof to allow for pops to spread from
south to north starting Sunday night and peak Monday afternoon as
the trof passes through. Expectation is the elevated forced
convection in the form of showers and thunderstorms starting Sunday
night into Monday morning will be high based and as such so any
lightning strikes are not likely to be accompanied by much
precipitation. The transition to surface based convection with the
trof moving through Monday afternoon and evening is likely to be
wetter so any lightning Monday afternoon and evening may have more
precipitation accompanying it. This precipitation, lower heights,
and increased cloud cover should allow for high temperatures
generally 5 to 9 degrees cooler Monday compared to today.  The trof
then continues to track northeast thus pops show a decrease from
southwest to northeast Monday night. Smoke and haze from regional
and local fires may continue to cause nuisance to the forecast.
Most current smoke models depict much of the haze and smoke thinned
out and/or displaced to the northeast./Pelatti

Tuesday through Saturday:
The overall pattern includes a broad ridge of high pressure over
the western US and western Canada. In the middle of that ridge
over the Inland Northwest is a cutoff upper low. That cutoff low
is removed from the upper flow so its movement is essentially
dictated by how fast the ridge breaks down. What that means for
the Inland Northwest is a few extra days of increased instability
in the form of thunderstorms.

The last couple of days, the forecast has been for the majority of
the shower and thunderstorm activity to be on Monday followed by a
gradual warming and drying trend. What I'm seeing now is the
effects of the upper disturbance will remain with us through
Wednesday and even Thursday.

The main changes to the ongoing forecast were to drop temperatures
a few degrees each day and increase the chance for thunderstorms.
Friday still appears to be the warmest day but max temperatures
were lowered by about 3-6 degrees F from the inherited forecast.

The challenge with the forecast will be identifying the best areas
for thunderstorms each day. Generally speaking, thunderstorm
activity will be isolated with the most likely locations being
the mountains. But we can't rule out the odd shower or
thunderstorm in portions of the Columbia Basin or the the valley
locations. Because of the isolated nature, it's unlikely that any
fire weather highlights will be necessary but that doesn't mean
each thunderstorm won't be capable of igniting a new wildfire.

At the same time, the slow movement under the meandering upper
vort max will result in slow moving thunderstorms. Our PWAT values
are expected to be over an inch (150% normal for this time of
year) so what thunderstorms do develop will also have the
potential of dropping significant amount of rain. Not only will
new wildfires be possible, but also flash flooding.

The forecast becomes much more unpredictable as we get into the
weekend. A cluster analysis shows that the models have a wide
range of possibilities on the timing of the ridge breaking down.
A significant portion of the EPS and CMC are introducing a trof
Saturday. It's not until Sunday that 37% of the GEFS members
depict a trof. Late next weekend and early the following week,
the models seem to be evenly split between a ridge or a deep trof.

All that being said, confidence is very low in next weekend's
forecast. It is certainly worth watching since a ridge breakdown
following what has been a very hot August could lead to dangerous
fire weather conditions. /AB

&&

.AVIATION...
18Z TAFs: VFR conditions will prevail. PUW and LWS will have some
shower and thunderstorm activity Monday morning as the
instability axis shifts northward into southern Washington. Smoke
and haze from local and regional fires may produce localized
visibility reductions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        95  63  88  60  89  61 /   0   0  20  10  10  10
Coeur d'Alene  93  60  87  57  88  59 /   0   0  20  20  10  10
Pullman        92  57  85  54  86  54 /   0  10  30  10  10  10
Lewiston      100  69  93  66  94  65 /   0  10  30  10  10  10
Colville       95  54  91  51  89  51 /  10   0  10  10  20  10
Sandpoint      91  57  87  56  84  58 /  10   0  10  20  20  20
Kellogg        91  66  85  62  84  62 /   0   0  20  20  10  10
Moses Lake     97  65  93  61  94  64 /   0  10  20  10  10  10
Wenatchee      97  71  93  67  92  69 /   0   0  20  10  10  10
Omak           97  66  93  62  94  64 /   0   0  20  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.